The aim of this study was to see how a mixture of cadmium (Cd) and decabrominated diphenyl ether (BDE209) affect thyroid function, namely thyroid-stimulating hormone (TSH), thyroxin (T4), free thyroxin (FT4), triiodothyronin (T3), and free triiodothyronin (FT3) in Wistar rats (eight per group) receiving either a single substance or their combination by gavage for 28 days. Three groups were receiving Cd alone in the doses of 2.5 mg kg-1, 7.5 mg kg-1, or 15 mg kg-1 b. w. a day, three groups were receiving BDE209 in the doses of 1000 mg kg-1, 2000 mg kg-1, or 4000 mg kg-1 b. w. a day, while nine groups were receiving different mixtures of Cd and BDE209 in these doses (3x3 design). The results have indicated that the Cd+BDE209 mixtures more potently disrupt thyroid hormone homeostasis than would be expected from these chemicals alone.
Marijana Ćurčić, Saša Janković, Vesna Jaćević, Sanja Stanković, Slavica Vučinić, Ksenija Durgo, Zorica Bulat and Biljana Antonijević
Slavica Vučinić, Milica Zlatković, Biljana Antonijević, Marijana Ćurčić and Bogdan Bošković
Despite improvements to intensive care management and specific pharmacological treatments (atropine, oxime, diazepam), the mortality associated with organophosphate (OP) poisoning has not substantially decreased. The objective of this examination was to describe the role of fresh frozen plasma (FFP) in acute OP poisoning. After a deliberate ingestion of malathion, a 55-year-old male suffering from miosis, somnolence, bradycardia, muscular fasciculations, rales on auscultation, respiratory insufficiency, as well as from an inhibition of red blood cell acetylcholinesterase (AChE) and plasma butyrylcholinesterase (BuChE), was admitted to hospital. Malathion was confirmed in a concentration of 18.01 mg L-1. Apart from supportive measures (including mechanical ventilation for four days), antidotal treatment with atropine, oxime - pralidoxime methylsulphate (ContrathionR), and diazepam was administered, along with FFP. The potentially beneficial effects of FFP therapy included a prompt increase of BuChE activity (from 926 IU L-1 to 3277 IU L-1; reference range from 7000 IU L-1 to 19000 IU L-1) and a reduction in the malathion concentration, followed by clinical recovery. Due to BuChE replacement, albumin content, and volume restitution, FFP treatment may be used as an alternative approach in patients with acute OP poisoning, especially when oximes are not available.
Lidija Tulić, Snežana Vidaković, Ivan Tulić, Marijana Ćurčić, Jelena Stojnić and Katarina Jeremić
Background: Our aim was to study the effect of GnRH agonist and antagonist protocols of ovarian stimulation on oxidative stress parameters in serum and the influence of oxidative stress parameters change on the outcome of IVF cycles.
Methods: This prospective study included 82 patients who un der went IVF procedures. We determined SOD, MDA and SH groups in serum. Serum samples were obtained between the second and fourth day of the cycle and on the day of HCG administration during ovarian stimulation.
Results: Patients were divided into two groups depending on the protocol of stimulation. The mean total and mature oocytes number and number of fertilized oocytes were higher in GnRH agonist group. There was no significant difference in biochemical pregnancy, miscarriage and live -birth rate in both groups. Mean serum SOD was significantly lower, while mean serum MDA and SH groups were significantly higher after ovarian stimulation. Delivery rate was higher in patients without OS while miscarriage rate was higher in patients with OS.
Conclusions: Our study confirmed that there is a difference in the concentration of oxidative stress parameters before and after ovarian stimulation. IVF outcome is better in patients without OS after ovarian stimulation. However, the protocol of ovarian stimulation is neither associated with a change in oxidative stress parameters nor with the outcome of ART procedures.
Slavica Vučinić, Vesna Kilibarda, Snežana Đorđević, Dragana Đorđević, Nataša Perković-Vukčević, Gordana Vuković-Ercegović, Biljana Antonijević, Marijana Ćurčić, Evica Antonijević and Gordana Brajković
A rising number of patients are being treated for overdosing with new psychoactive substances (NPS) available at the illegal drug market in Serbia. The aim of this study was to report clinical and analytical experience of the National Poison Control Centre of Serbia (NPCC) with synthetic cannabinoids (SCs) and point to the NPS available at the illegal drug market in our country. From January 2013 to December 2016, 58 patients (aged between 14 and 25) were treated for the effects of synthetic cannabinoids at the NPCC. Tachycardia was established in 53, mydriasis in 31, somnolence, nausea, vomiting, and agitation in 16, dizziness in 10, disorientation in 9, dyspnoea and chest pain in 4, and loss of consciousness, pallor, paraesthesia, muscle twitches, and short-term memory impairment in 2 patients. After receiving symptomatic and supportive treatment in the emergency ward, all patients had fully recovered within 8 h and were discharged shortly afterwards. Another part of the study was focused on the analysis of the products known under their local street names as “Biljni tamjan” (herbal incense), “Beli slez”, and “Rainbow Special” and the analysis of urine sampled from the patients with gas chromatography - mass spectrometry and high performance liquid chromatography. The detected synthetic cannabinoids were AB-PINACA, JWH-018, JWH-122, JWH-210, 5F-AKB48, and MDMB-CHMICA in herbal products and AB-FUBINACA, AB-CHMINACA, and MDMB-CHMICA in the urine samples. Our findings have shown the great capacity of NPCC to I) monitor NPS abuse in Serbia, II) reliably detect SCs in illicit products and biological samples, and III) clinically manage the adverse effects in their users. Future commitments of the NPCC will include systematic collection of relevant data on SCs and their adverse effects, detection of changes in purity and composition of the controlled NPS-based products, and raising the public awareness of NPS to improve the effectiveness of the national Early Warning System.